Can I take paracetamol and ibuprofen together?

If you're 16 or over, you may wish to use paracetamol and ibuprofen together to reduce pain and fever. There are no known harmful interactions between paracetamol and ibuprofen in people over 16.

The advice for children is different. For information applying to children, see Can I give my child paracetamol and ibuprofen together?

Taking both medicines together

If you want to take paracetamol and ibuprofen together, it is safe to take both doses at the same time or spaced apart. Ibuprofen is best taken with food or on a full stomach.

Read the instructions on the packaging of your medicines carefully to make sure you don't take too much of either medicine. If you need further advice, speak to your pharmacist or GP, or call NHS 111.

Check if you still need both medicines

If you need to take painkillers for longer than three days, you should see your GP or pharmacist for advice. Each day, you should reconsider whether you still need to take both paracetamol and ibuprofen. Avoid taking unnecessary medicines.

If your symptoms continue, contact your GP or call NHS 111.

Read the answers to more questions about medicines.

Further information:

Page last reviewed: 02/05/2013

Next review due: 01/05/2015